I've been taking 25 mg of metoprolo a day (1/2 pill twice daily) just for some minor issues with PVCs. After several months I got hives and some food sensitivity that is evidently a side effect, so I decided to stop.
My cardiologist seemed to think this is a low enough dose that I could just stop cold if I wanted to, but I thought I'd see what folks thought, if I should taper off.
First of all I would say yes you can stop cold turkey. We need not taper the dose.
But coming back, a few issues need to be clarified.
1) Why were you started on metoprolol? Was it because you have palpitation or some other symptom or was it just because there was Ventricular Premature Contractions (VPC) on ECG?I am concerned vecause, if it was for symptoms, then there is small possibility of recurrence.
2) Do you suffer from high blood pressure (hypertension)? - In that case we need to start you on an alternate Blood Pressure lowering medication.
3) "A food sensitivity occurring months later" – has your physician confirmed that this is a side effect?
This can have important implications on the treatment if the sensitivity and hives do not subside after stopping.
Any way, you can stop the medication without tapering.
Hope that this information helps and hope that you will get better soon.
Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.
I have very slightly elevated blood pressure and some anxiety and rapid pulse, which the beta blocker was helping. I felt fine on the metoprolol, but started having a rash under my arms that the doctor and a dermitologist could not figure out.
I took it upon myself to stop taking the beta blocker and a day and a half later had a pulse of about 95 - 105 at times. It was not serious, but I did not feel good.
Today, my doctor started me on 25 mg Atenolol, and we're going to see if the rash goes away.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.